A man was admitted with abdominal pain. Treatment for acute diverticulitis was instituted with intravenous antibiotics and oral limitation. Imaging demonstrated a complex inflammatory mass. Prothrombin time (PT), activated partial thromboplastin time (APTT) and fibrinogen were within normal limits. However, repeat preoperative clotting studies demonstrated a severe unexpected coagulopathy to have developed since admission that could have caused fatal intraoperative exsanguination. Direct assays showed severe, isolated deficiency of vitamin K dependent clotting factors, and mixing studies normalised both the PT and APTT, ruling out a coagulation inhibitor. The coagulopathy responded to intravenous vitamin K administration. Dietary insufficiency underlies vitamin K deficiency in the presence of normal biliary and enteral function. A significant coagulopathy can result with additional eradication of intestinal microflora. Hypoprothombinaemia is recognised as a consequence of protracted treatment with broad spectrum antibiotics, and vigilance is required for those at risk. The development of such a rapid and unexpected coagulopathy posed a complex preoperative management issue delaying operative intervention; although avoided by fortuitous preoperative screening, it could have caused significant intraoperative bleeding. The remarkably specific lack of vitamin K dependent clotting factors strongly suggested a vitamin K deficiency and administration of coumarins was ruled out.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Hypoprothombinaemia is recognised as a consequence of protracted treatment with commonly used broad spectrum antibiotics such as cephalosporins. This case illustrates that vigilance is required to prevent a vitamin K deficient coagulopathy occurring in critically ill patients and that serious consideration should be given to the use of prophylactic vitamin K in those at risk.
An 80-year-old man was admitted with a 24 h history of left iliac fossa pain associated with nausea and abdominal distension. Six months before admission, an episode of altered bowel habit prompted a barium enema with a diagnosis of diverticulosis. Additional past medical history consisted of essential hypertension controlled with bendroflumethiazide. He had no known drug allergies and was a long term smoker. Blood results on admission demonstrated a mild microcytic anaemia, neutrophilia, normal liver function and normal prothrombin time (PT), activated partial thromboplastin time (APTT), and fibrinogen.
Initial treatment for acute diverticulitis was instituted with intravenous cefuroxime, metronidazole and dietary limitation to clear fluids. After 7 days, a light diet was commenced. However, 4 days later, a palpable mass was noted in the left iliac fossa along with worsening discomfort. An urgent contrasted computed tomography scan of the abdomen and pelvis suggested a complex 6.4 cm inflammatory mass involving small and large bowel with left sided ureteric compression and hydronephrosis. Intravenous antibiotics were continued and a laparotomy planned.
Repeat preoperative clotting studies demonstrated a severe coagulopathy to have developed since admission with a PT of 202 s (normal range (nr) 8.0–11.2 s), an APTT of 75.3 s (nr 21–28.6 s) and a fibrinogen concentration of 5.3 g/l (nr 2.0–4.0 g/l).
Mixing studies normalised both the PT and APTT and ruled out a coagulation inhibitor. Results of vitamin K metabolites demonstrated severe vitamin K deficiency (table 1).
The coagulopathy and vitamin K related metabolites responded to 10 mg of intravenous vitamin K daily with normalisation within 3 days.
OUTCOME AND FOLLOW-UP
At laparotomy a complex mass involving small bowel, sigmoid colon and abdominal wall was resected. Surprisingly, this mass contained a high grade, small bowel, enteropathy associated T cell lymphoma (CD3 and CD8 positive) on a background of villous blunting and intraepithelial lymphocytes consistent with coeliac disease. Unfortunately, the patient subsequently developed multi-organ failure and died a week after surgery.
Vitamin K is absorbed via two pathways. Dietary phylloquinone (vitamin K1) is absorbed from the small bowel mediated by incorporation into chylomicrons, while menaquinone (vitamin K2) is bacterially synthesised or liberated in the ileum and large bowel. Dietary insufficiency, although rare and largely subclinical, underlies vitamin K deficiency in the presence of normal biliary and enteral function. A significant coagulopathy can result with additional eradication of intestinal microflora. A background of cholestasis or enteropathy can independently lead to a vitamin K depleted state. Hypoprothombinaemia is recognised as a consequence of protracted treatment with broad spectrum antibiotics such as cephalosporins. Two postulated mechanisms implicate either direct inhibition of hepatic utilisation of vitamin K by the N-methylthiotetrazole moiety found in certain agents or, as in our patient, antibiotically mediated eradication of vitamin K producing intestinal microflora such as Bacteroides, Eubacteriae and Bacteriaceae.1–3
Our patient had a sufficient dietary supply of vitamin K before admission to maintain a normal coagulation profile. Upon admission, the enteral diet was restricted, eliminating dietary vitamin K1. In addition, a protracted course of broad spectrum antimicrobial therapy likely abolished any contribution from enteral microflora to the vitamin K2 pathway.
The described coagulopathy responded to intravenous vitamin K administration over 3 days; however, a more immediate coagulopathy reversal could potentially have been mediated by the use of a prothrombin complex concentrate.
The role of prophylactic vitamin K in critically ill patients is not yet well defined. The incidence of vitamin K deficiency in patients managed on the intensive care unit has been put at approximately 25%, with 5% exhibiting an associated coagulopathy.4 Patients at high risk of coagulopathy should be carefully monitored, with serious consideration given to the use of prophylactic vitamin K.1
Critically ill patients are at risk of developing a clinically significant coagulopathy secondary to vitamin K deficiency
Normal coagulation screening tests do not rule out marginal vitamin K status and such patients can be easily tipped into a clinically manifest deficiency state by additional insults such as antibiotic therapy and nutritional limitation.
Patients at high risk of coagulopathy should be carefully monitored with serious consideration given to the use of prophylactic vitamin K.
Two prothrombin complex concentrates are now licensed for use in the UK, Octaplex and Beriplex. Both are safe and highly effective in the situations of warfarin overdosage and in liver disease, so could be used in the circumstances described here.
Competing interests: none.